Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Cohomological detection and regular elements in group cohomology

Authors: Jon F. Carlson and Hans-Werner Henn
Journal: Proc. Amer. Math. Soc. 124 (1996), 665-670
MSC (1991): Primary 20J05, 20J06, 55R40
MathSciNet review: 1327000
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that $G$ is a compact Lie group or a discrete group of finite virtual cohomological dimension and that $k$ is a field of characteristic $p>0$. Suppose that $\mathcal{O}$ is a set of elementary abelian $p$-subgroups $G$ such that the cohomology $H^*(BG,k)$ is detected on the centralizers of the elements of $\mathcal{O}$. Assume also that $\mathcal{O}$ is closed under conjugation and that $E$ is in $\mathcal{O}$ whenever some subgroup of $E$ is in $\mathcal{O}$. Then there exists a regular element $\zeta $ in the cohomology ring $H^*(BG,k)$ such that the restriction of $\zeta $ to an elementary abelian $p$-subgroup $E$ is not nilpotent if and only if $E$ is in $\mathcal{O}$. The converse of the result is a theorem of Lannes, Schwartz and the second author. The results have several implications for the depth and associated primes of the cohomology rings.

References [Enhancements On Off] (What's this?)

  • [BC] D. J. Benson and J. F. Carlson, Diagrammatic methods for group representations and cohomology, Comm. in Algebra 15 (1987), 53-121. MR 87m:20032
  • [BH] C. Broto and H.--W. Henn, Some remarks on central elementary abelian $p-$subgroups and cohomology of classifying spaces, Quarterly Journal of Mathematics 44 (1993), 155--163. MR 94c:57060
  • [C] J. F. Carlson, Depth and transfer maps in the cohomology of groups, Math Zeit. 218 (1995), 461--468.
  • [D1] J. Duflot, Depth and equivariant cohomology, Comment. Math. Helv. 56 (1981), 627--637. MR 83g:57029
  • [D2] ------, The associated primes of $H^*_GX$, J. Pure Appl. Algebra 30 (1983), 131--141. MR 85b:57040
  • [L] J. Lannes, Sur les espaces fonctionnels dont la source est le classificant d'un $p$-groupe abélien élémentaire, Publ. Math. IHES 75 (1992), 135-244. MR 93j:55019
  • [HLS] H.--W. Henn, J. Lannes and L. Schwartz, Localizations of unstable $A$-modules and equivariant mod $p$ cohomology, Math. Ann. 301 (1995), 23--68, CMP 95:06.
  • [LS] P.S. Landweber and R.E. Stong, The depth of rings of invariants over finite fields, New York, pp. 1984--1985; (Lect. Notes in Math. vol. 1240), Berlin Heidelberg New York: Springer 1987. MR 88k:13004
  • [M] H. Matsumura, Commutative Ring Theory, Cambridge University Press, Cambridge
  • [MP] J. Martino and S. Priddy, Classification of $BG$ for groups with dihedral or quatenion Sylow 2-subgroups, J. Pure App. Algebra 73 (1991), 13-21. MR 92f:55022
  • [Q] D. Quillen, The spectrum of an equivariant cohomology ring I, II, Ann. of Math. 94 (1971), 549--602. MR 45:7743.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20J05, 20J06, 55R40

Retrieve articles in all journals with MSC (1991): 20J05, 20J06, 55R40

Additional Information

Jon F. Carlson
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: jfc@sloth.math.uga.ed

Hans-Werner Henn
Affiliation: Mathematisches Institut der Universität, Im Neuenheimer Feld 288, D–69120 Heidelberg, Federal Republic of Germany

Received by editor(s): December 22, 1993
Additional Notes: The first author was partially supported by a grant from NSF.
The second author was supported by a Heisenberg grant from DFG.
Communicated by: Eric Friedlander
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society